Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 95, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 4, 2003, 8:30 AM EDT for Laurel County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 8:30 AM EDT (12:30 UTC)
- Expired
- Aug 4, 2003, 12:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 86 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 041230
FFWJKL
KYC125-041630-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
830 AM EDT MON AUG 4 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED A
* FLASH FLOOD WARNING FOR...
LAUREL COUNTY
* UNTIL 1230 PM EDT
* AT 824 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN CONTINUING OVER NORTHERN LAUREL
COUNTY. FLOODING WAS ALREADY ONGOING IN THE COUNTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3723 8428 3699 8432 3708 8389 3724 8396
3733 8412
$$
HAL1 follow-up statement
000 WGUS73 KJKL 041542 FFSJKL KYC125-041600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1142 AM EDT MON AUG 4 2003 ...THE FLASH FLOOD WARNING FOR LAUREL COUNTY IS CANCELLED... HEAVY RAIN HAS LONG SINCE EXITED THE AREA AND WATER HAS BEEN RECEDING. THE EMERGENCY MANAGER REPORTED THAT ALL MAIN ROADS WERE PASSABLE. WHILE A FEW ISOLATED SPOTS ON SECONDARY ROADS MAY STILL HAVE WATER OVER THEM...THE OVERALL THREAT OF FLASH FLOODING HAS PASSED. THEREFORE THE WARNING IS CANCELLED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 7:13 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 4, 7:13 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 713 AM EDT MON AUG 4 2003 AFD IS DELAYED DUE TO ONGOING FLOODING PROBLEMS. .JKL...NONE. HAL --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 915 PM EDT SUN AUG 3 2003 AFTER NOT MUCH CONVECTION THROUGH THE AFTERNOON AND EARLY EVENING SOME THUNDERSTORMS HAVE FINALLY POPPED UP IN THE LAST HOUR. MSAS ANALYSIS SHOWING SOME WEAK SURFACE MOISTURE FLUX CONVERGENCE OVER ERN KY. WATER VAPOR HINTS AT VORT MAX MOVING ACROSS SOUTH CENTRAL KY...WHICH 18Z MESOETA FORECAST ALSO POINTS TOO. THUS SOME SUPPORT FOR SCATTERED CONVECTION TO CONTINUE FOR NEXT SEVERAL HOURS. CURRENT FORECAST LOOKS GOOD AND DO NOT PLAN AN UPDATE AT THIS TIME. SBH --------------------------------------------------------------------- 415 PM EDT SUN AUG 3 2003 18Z SFC ANALYSIS SHOWS A LARGE AREA OF LOW PRESSURE OVER THE MIDWEST AND OHIO VALLEY WITH A COLD FRONT STRETCHED BACK INTO EASTERN KANSAS. ON SATELLITE...THE DEEPER CLOUDS HAVE JUST ABOUT EXITED KENTUCKY TO THE EAST ALONG WITH THE REMAINS OF THE EARLIER MCS. JUST A SCATTERED CU FIELD EXISTS THROUGH KENTUCKY FURTHER WEST TO A NEW DEVELOPING MCS OVER WESTERN TENNESSEE. THE EARLIER RAIN AND CLOUD COVER HAS KEPT TEMPERATURES MAINLY IN THE 70S THROUGH EAST KENTUCKY AND ALSO HAMPERED CONVECTIVE REDEVELOPMENT WITH JUST A FEW SPOTTY LIGHT SHOWERS AROUND AT 3 PM. THE 12Z MODELS...FINALLY AVAILABLE IN AWIPS...ARE IN GOOD AGREEMENT WITH THE LONGWAVE PATTERN BUT DIFFER WITH THE TOUGHER DETAILS OF INDIVIDUAL SHORT WAVES. THEY ALL SPIN THE EVER PRESENT CLOSED UPPER LOW THROUGH THE UPPER MIDWEST AND NORTHERN OHIO VALLEY BY TUESDAY MORNING. IT OPENS UP BY MIDWEEK AND SLOWLY LIFTS INTO EASTERN CANADA LEAVING BEHIND A BROAD TROUGH OVER THE EASTERN HALF OF THE NATION THROUGH THE END OF THE WEEK. THIS WESTERN RIDGE AND EASTERN TROUGH PATTERN CONTINUES THROUGH THE WEEKEND WITH THE AXIS EDGING EAST OF THE APPALACHIANS. THE MAIN IDENTIFIABLE SHORTWAVE WILL SWING THROUGH HERE EARLY MONDAY WITH ADDITIONAL WEAKER AND HARDER TO TIME ONES CYCLING THROUGH BEFORE AND AFTER. ANOTHER GOOD ONE LOOKS TO GO THROUGH KENTUCKY WEDNESDAY. SENSIBLE WEATHER WILL FEATURE A LIKELY QUIET EVENING AWAITING THE NEXT MCS DEVELOPMENT. MAIN CONCERN FOR THIS WILL BE LATER TONIGHT SIMILAR TO THE ONE WE HAD THIS MORNING. DEPENDING ON THE AMOUNT AND COVERAGE OF ANY LATE NIGHT ACTIVITY ADDITION STORMS ARE A GOOD BET FOR MONDAY WITH THE UPPER LEVEL SUPPORT AND LEFT OVER CONVECTIVE BOUNDARIES. FOR THE REST OF THE WORK WEEK WILL RUN WITH DIURNAL CHANCES OF SHOWERS AND THUNDERSTORMS WITH A PEAK FOR THAT WAVE ON WEDNESDAY AND THEN LESSER SKY COVER/POPS LATER IN THE WEEK. WITH THE MAIN TROUGH AXIS SHIFTING EAST FOR SATURDAY AND SUNDAY WILL GO WITH AN OPTIMISTICALLY DRY FORECAST. TEMPS WILL BE SLIGHTLY BELOW NORMAL FOR HIGHS THROUGH THE PERIOD DUE TO THE CLOUDS AND PRECIPITATION. MOS TEMPS ARE SIMILAR THROUGHOUT THE PERIOD FOR LOWS...WILL NOT DEVIATE FAR IN THIS PERSISTENT PATTERN. AS FOR HIGHS...PREFER THE MIDDLE OF THE ROAD MAV NUMBERS FOR HIGHS MONDAY VERSES THE TOO WARM FWC AND TOO COOL MET. THE MET CONTINUES ON THE COOL SIDE FOR TUESDAY ...THE OTHER/S LOW 80S ARE MORE REASONABLE. AS FOR POPS...BIGGEST DISAGREEMENT IS WITH TONIGHT WITH THE FWC WAY TOO LOW AND THE MAV MORE REASONABLE. GOOD CHANCE LOOKS IN ORDER FOR MONDAY SIMILAR TO MAV AND FWC. AS FOR THE GFE GRIDS AND IFPS...GENERALLY JUST TWEAKED THE CURRENT GRIDS WITH LITTLE NEW...12Z...MODEL DATA AVAILABLE TO POPULATE WITH. KEPT THE IDEA OF COOLER MAXES FOR MONDAY WITH THE CLOUDS AND PRECIPITATION AROUND. OTHERWISE WENT WITH A DIURNAL TREND TO SKY AND POPS THROUGH FRIDAY WITH A DRIER WEEKEND. PRELIMINARY CCF NUMBERS: LOZ 065/081 063/082 066 254 JKL 067/079 067/081 067 254 GREIF
Hazardous weather outlook, Aug 4, 6:53 AM EDT, 1 hour 37 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 653 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORM ARE LIKELY TODAY...SOME OF WHICH WILL BRING HEAVY RAINFALL. LOCALIZED FLOODING PROBLEMS MAY OCCUR...ESPECIALLY IN AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL IN THE LAST COUPLE OF DAYS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS. HIGH WINDS ARE THE PRIMARY THREAT...BUT LARGE HAIL CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE LATE TUESDAY... ESPECIALLY NEAR THE VIRGINIA AND TENNESSEE BORDERS. THE PRIMARY THREAT WOULD BE HIGH WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TUESDAY. SPOTTERS ARE URGED TO REPORT ANY OCCURRENCE OF FLOODING...DAMAGING WIND...OR HAIL. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:08 AM EDT | Flash Flood Warning | JKL | Whitley | 3 hr |
| Aug 4, 5:15 AM EDT | Flash Flood Warning | JKL | Jackson | 3 hr |
| Aug 4, 5:36 AM EDT | Flash Flood Warning | JKL | Laurel | 3 hr |
| Aug 4, 6:23 AM EDT | Flash Flood Warning | JKL | Owsley | 112 min |
| Aug 4, 3:38 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 37 min |
| Aug 4, 4:28 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 47 min |
| Aug 4, 4:39 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 66 min |
| Aug 4, 4:47 PM EDT | Flash Flood Warning | JKL | Menifee | 3 hr |
| Aug 4, 5:10 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 80 min |
| Aug 4, 5:31 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 89 min |
| Aug 4, 6:10 PM EDT | Flash Flood Warning | JKL | Montgomery | 110 min |
| Aug 4, 7:33 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 57 min |
| Aug 4, 7:44 PM EDT | Flash Flood Warning | JKL | Menifee | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.